Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
November 11, 1974

Cardiac Tamponade and Death in a Patient Receiving Total Parenteral Nutrition

Author Affiliations

From the Department of Medicine, St. Lawrence Hospital, Lansing, and the College of Human Medicine, Michigan State University, East Lansing.

JAMA. 1974;230(6):877. doi:10.1001/jama.1974.03240060047032

ADMINISTRATION of hypertonic solutions for parenteral nutrition necessitates the use of a central venous catheter, a procedure fraught with complications.1 We are reporting a case of cardiac perforation, tamponade, and death resulting from this procedure.

Report of a Case  A 63-year-old woman underwent partial gastrectomy and excision of the distal section of the esophagus in December 1970 for an adenocarcinoma of the gastroesophageal junction. Her immediate postoperative course was uneventful. Preoperatively, her weight was 45 kg (99 lb). Her late postoperative course was complicated by severe dumping symptoms, early satiety, and weight loss. During the subsequent 17 months, in spite of numerous attempts to increase the patient's caloric intake with various oral food supplements, her weight declined to 30 kg (66 lb). Repeated esophagoscopy, biopsy, cytologic studies, and barium contrast examinations of the upper gastrointestinal tract failed to disclose any evidence of recurrent neoplasm.We decided to begin total